Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 15, NWS Tucson, AZ

May 7, 20144 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 7, 2014, 11:15 AM MST for 4 counties in Arizona. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2014, 11:15 AM MST (18:15 UTC)
Expired
May 7, 2014, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WWUS85 KTWC 071815
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
1115 AM MST WED MAY 7 2014

AZZ152-080200-
/O.NEW.KTWC.FW.W.0015.140507T1815Z-140508T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
1115 AM MST WED MAY 7 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER
FOR SOUTHERN FIRE ZONE 152...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

* AFFECTED AREA...FIRE ZONE 152 SOUTH OF INTERSTATE-10 IN COCHISE
  COUNTY.

* TIMING...NOW THROUGH 7 PM THIS EVENING. 

* WINDS...WESTERLY WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH THROUGH
  THIS AFTERNOON THEN EASING QUICKLY AFTER 1800. 

* RELATIVE HUMIDITY...5 TO 12 PERCENT. 

* IMPACTS...THESE CURRENT AND EXPECTED CONDITIONS ARE CAPABLE OF
  PRODUCING ERRATIC AND EXTREME FIRE BEHAVIOR IN NEW OR ONGOING
  FIRES.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$

CERNIGLIA
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
898 
WWUS85 KTWC 080157
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST WED MAY 7 2014

AZZ152-080300-
/O.EXP.KTWC.FW.W.0015.000000T0000Z-140508T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
657 PM MST WED MAY 7 2014

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON WILL ALLOW THE RED FLAG
WARNING TO EXPIRE AT 7 PM MST THIS EVENING.

WINDS ACROSS THE REGION HAVE BEEN STEADILY DECREASING DURING THE
PAST HOUR OR SO. WINDS WILL CONTINUE IN THE BREEZY CATEGORY FOR
ANOTHER HOUR OR SO BEFORE DECREASING BELOW 10 MPH...MAINLY AFTER
MIDNIGHT. THAT SAID...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 7 PM MST THIS EVENING. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 7, 9:25 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, May 7, 9:25 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST WED MAY 7 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL PUSH EAST ACROSS THE STATE
TODAY. NOT AS WINDY AS TUESDAY BUT STILL SOME GUSTY
WINDS...ESPECIALLY EAST OF TUCSON. MUCH COOLER TODAY AND TONIGHT.
BUILDING HIGH PRESSURE WITH THEN BRING A STRONG WARMING TREND BY
THIS WEEKEND.

&&

.DISCUSSION...12Z KTWC SOUNDING WITH RESIDUAL SOUTHWESTERLY GRADIENT
ENHANCEMENT...STILL GUSTY ESPECIALLY ACROSS EASTERN AREAS. ADD IN
ABOUT 7 TO 10 DEGREES OF COOLING AND DECENT MOISTURE INCREASE.
PRECIPITABLE WATER VALUES HAVE DOUBLED INTO THE .45 INCH RANGE AND
SURFACE DEWPTS ARE IN THE PROCESS OF JUMPING INTO THE 30S AND 40S
WITH SURFACE STREAMLINES DIRECTLY OUT OF THE GULF OF CALIFORNIA. CU
FIELDS FORMING WITH ISOLATED MOUNTAIN CONVECTION POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY NORTHEAST OF TUCSON.

CLEARING TREND FROM THE WEST TONIGHT WITH A COOLER AIRMASS IN PLACE
FOR SIGNIFICANTLY COOLER OVERNIGHT LOWS THURSDAY MORNING.

&&

.PREV DISCUSSION...THURSDAY...W-NW FLOW ALOFT OVER ARIZONA WITH
UPPER TROF IN NEW MEXICO. WARM-UP BEGINS WITH HIGHS 2-6 DEGREES
WARMER THAN TODAY.

FRIDAY AND SATURDAY...WARMER UNDER WLY FLOW ALOFT. HIGHS FRIDAY WILL
BE 6-8 DEGREES WARMER THAN THURSDAY WITH AN ADDITIONAL 2-6 DEGREES
OF WARMING ON SATURDAY.

SUNDAY...PACIFIC WEATHER SYSTEM MOVING THROUGH THE GREAT BASIN WILL
BRING GUSTY WINDS BACK TO THE AREA. HIGHS WILL BE SIMILAR TO WHAT IS
FORECAST FOR SATURDAY.

MONDAY...SLIGHTLY COOLER UNDER DRY NW FLOW ALOFT WITH UPPER RIDGE
BUILDING INTO CALIFORNIA.

TUESDAY...UPPER RIDGE AMPLIFIES OVER THE WESTERN STATE RESULTING IN
WARMER DAYTIME HIGHS. INTERESTING TO NOTE THAT 00Z GFS IS HINTING AT
SOME MOISTURE PUSHING IN FROM THE SOUTH WITH THUNDERSTORMS POSSIBLE
ON THE SMO.

&&

.AVIATION...STILL SOME GUSTY WINDS TODAY AS A TROUGH PUSHES ACROSS
THE REGION. UNTIL 08/02Z...WLY SURFACE WIND AT 10-15 KTS WEST OF A
KOLS TO KSOW LINE. EAST OF THIS LINE...SWLY/WLY SURFACE WIND AT
15-22 KTS AND GUSTS TO AROUND 30 KTS...WITH THE STRONGEST SURFACE
WIND IN COCHISE COUNTY IN THE VICINITY OF KDUG. DIMINISHING SURFACE
WIND AFT 08/02Z...WITH SURFACE WIND LESS THAN 10 KTS BY 08/06Z. SCT
CLOUDS 7K FT AGL AND SCT-BKN AOA 12K FT AGL WITH ISOLD -SHRA NEAR
MTNS...CLEARING SKIES FROM WEST TO EAST AFTER 08/03Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...LESS WIND IN GENERALLY TODAY AS THE TROUGH PUSHES
EAST OF THE AREAS...ALTHOUGH IT WILL STILL BE GUSTY ESPECIALLY IN
EASTERN AREAS. ALTHOUGH WIDESPREAD RED FLAG CONDITIONS ARE NOT
EXPECTED...CRITICAL FIRE WEATHER CONDITIONS MAY BE BRIEFLY MET
ACROSS THE EASTERN HALF OF COCHISE COUNTY THIS AFTERNOON.

MUCH COOLER TEMPERATURES TODAY AND THURSDAY. A STRONG WARMING
TREND WILL OCCUR FRIDAY AND SATURDAY...WITH AFTERNOON HIGH
TEMPERATURES WARMING BACK ABOVE SEASONAL LEVELS BY SATURDAY. GUSTY
WINDS POSSIBLE AGAIN SUNDAY AFTERNOON AND MONDAY AS A SYSTEM BRUSHES
BY NORTHEAST OF THE AREA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/CERNIGLIA

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.